Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 28, 2017Washington County, Minnesota; Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 28, 2017, 9:12 PM CDT for Washington County, Minnesota; Saint Croix County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 9:12 PM CDT (02:12 UTC)
Expired
May 28, 2017, 10:00 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN

Counties Washington County, MN, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS83 KMPX 290212
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
912 PM CDT SUN MAY 28 2017

MNZ063-WIZ023-290300-
Washington-St. Croix-
912 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND ST.
CROIX COUNTIES...

At 912 PM CDT, a strong thunderstorm was located over Bayport, or 13
miles northwest of River Falls, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
River Falls, Woodbury, Stillwater, Hugo, Hudson, New Richmond, Lake
Elmo, North Hudson, Bayport, Afton, Somerset and Baldwin.

This includes Interstate 94 in Wisconsin between mile markers 1 and
31.
 
LAT...LON 4485 9216 4487 9291 4515 9291 4514 9215
      4512 9213 4486 9214
TIME...MOT...LOC 0212Z 273DEG 33KT 4502 9277 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 6:52 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 28, 6:52 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Sun May 28 2017

.UPDATE...For 00z Aviation discussion below

&&

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 28 2017

The main forecast concern is the extent of areal coverage this
evening as most of the shower/thunderstorm activity in central
Minnesota was diurnally driven. However, a more concentrated area
of showers and embedded thunderstorms that was associated with an
upper level disturbance in northern North Dakota, may allow for
the activity to continue through the evening in portions of west
central southwest/south central Minnesota /although weaker than
currently indicated on radar/. Still believe that even this
activity will decrease some due to the typical loss of daytime
heating. Will leave a low chance in this area, with most areas in
central/southern Minnesota, as well as west central Wisconsin
having the precipitation ending by 9 pm to midnight.

Tomorrow weather will have more cloud cover and a continued
chance of isolated/scattered showers, especially closer to the
upper low which will slowly move from northern Minnesota, into
northern Wisconsin. Temperatures will reflect the denser cloud
cover with highs only rising into the upper 50s to lower 60s.
Normal high temperatures for late May are in the low to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 28 2017

Coverage of the shower activity will begin to decrease Monday
night, and especially Tuesday as the area of low pressure and
instability moves further east of the region. Temperatures on
Tuesday could be similar to Monday as the core of the coldest
air moves overhead.

As with previous forecast discussions, high pressure will build
across the area Tuesday night, and into Wednesday. Once this high
pressure system moves off to the southeast, winds will shift to
the south. This will set the stage for warmer conditions by the
end of the week.

Models have continued to support a warm front near the
Iowa/Minnesota border Thursday afternoon/Friday morning. Elevated
instability and a low level jet associated with this front, will
likely develop an area of showers and thunderstorms, especially in
far southern Minnesota. This is also where the higher
precipitation chances remain.

The upper level pattern remains conducive for an upper level ridge
to slowly move eastward across the northern plains by the end of
the week. There remains some model differences /past model runs/
in the placement and strength of this upper level ridge by this
weekend. Therefore confidence in the forecast past Friday is low,
especially considering the spread in model solutions in terms of
frontal position over the weekend. The best forecast is continue
with low chances of precipitation and hold onto temperatures near
normal with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 653 PM CDT Sun May 28 2017

Scattered showers with gusty winds will be possible this evening.
Clouds scatter out a bit in the wake of the showers, but then MVFR
stratus builds in around/shortly after daybreak Monday. Scattered
showers will redevelop Monday, especially for the afternoon. Wind
gusts will subside overnight then pick up again on Monday from the
west, with gusts to between 25 and 30 knots becoming common by
afternoon.

KMSP...
Scattered showers will be possibly through dusk, which may produce
gusty winds (to 50 mph) and small hail. Some scattering of the
clouds this eve, but fairly confident in the arrival of MVFR cigs
around daybreak Monday. Scattered showers develop Monday,
especially during the afternoon.

/OUTLOOK FOR KMSP/
Tue...VFR. Isolated MVFR/-SHRA possible. Wind NW 10-20 kts.
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind S 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, May 28, 4:20 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Sun May 28 2017

MNZ054>058-064>069-073>077-082>085-091>093-292130-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible on Monday afternoon and again
on Thursday across southern Minnesota. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-059>063-070-078-WIZ014>016-023>028-292130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will develop this afternoon. Areal coverage
will be higher north of Interstate 94. Some of the stronger
storms may produce small hail and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 6:49 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SUN MAY 28 2017

MNZ043-049>051-058-059-290030-
Benton-Sherburne-Morrison-Stearns-Meeker-Wright-
649 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT...NORTHERN
MEEKER...BENTON...NORTHWESTERN SHERBURNE...STEARNS AND SOUTH CENTRAL
MORRISON COUNTIES...

At 648 PM CDT, strong thunderstorms were located 15 miles west of
St. Cloud, moving southeast at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with
these storms.

Locations impacted include...
St. Cloud, Sauk Rapids, St. Joseph, Cold Spring, Collegeville,
Annandale, Foley, Albany, Rockville, Paynesville and Maple Lake.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 140 and 184.
 U.S. Highway 10 in Minnesota between mile markers 156 and 191.

LAT...LON 4582 9389 4512 9398 4521 9476 4541 9477
      4577 9469 4578 9442 4584 9438
TIME...MOT...LOC 2348Z 298DEG 45KT 4558 9452

ETA
Special weather statement, May 28, 6:52 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT SUN MAY 28 2017

MNZ057>059-065>067-074-075-083-290030-
Brown-Blue
Earth-McLeod-Kandiyohi-Sibley-Renville-Meeker-Wright-Nicollet-
652 PM CDT SUN MAY 28 2017

...A LINE OF STRONG SHOWERS WILL AFFECT SOUTHWESTERN
WRIGHT...MEEKER... SIBLEY...MCLEOD...CENTRAL BROWN...NORTHWESTERN
BLUE EARTH... SOUTHEASTERN KANDIYOHI...EASTERN RENVILLE AND NICOLLET
COUNTIES...

At 652 PM CDT, radar indicated strong showers were located along a
line extending from near Grove City to near Cobden. Movement was
east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
showers.

Locations impacted include...
Hutchinson, New Ulm, Litchfield, Glencoe, Sleepy Eye, Cokato,
Winsted, Gaylord, Arlington, Howard Lake, Lester Prairie and Dassel.

This includes the following highways...
 U.S. Highway 12 between mile markers 87 and 128.
 U.S. Highway 14 between mile markers 80 and 122.
 U.S. Highway 212 between mile markers 86 and 125.

LAT...LON 4424 9490 4428 9489 4428 9486 4446 9487
      4521 9477 4512 9398 4417 9415
TIME...MOT...LOC 2352Z 266DEG 46KT 4519 9468 4429 9480

ETA
Special weather statement, May 28, 7:29 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT SUN MAY 28 2017

MNZ044-049>052-059>061-290115-
Anoka-Isanti-Benton-Hennepin-Sherburne-Mille Lacs-Stearns-Wright-
729 PM CDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WRIGHT...NORTHWESTERN
HENNEPIN...SOUTHERN MILLE LACS...NORTHWESTERN ANOKA...WESTERN
ISANTI...BENTON...SHERBURNE AND SOUTHEASTERN STEARNS COUNTIES...

At 729 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rice to near Cokato. Movement was
east at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
St. Cloud, Buffalo, Plymouth, Maple Grove, Ramsey, Elk River, St.
Michael, Otsego, Sauk Rapids, Monticello, Big Lake and Rogers.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 168 and 205.
 U.S. Highway 10 in Minnesota between mile markers 165 and 217.
 U.S. Highway 12 between mile markers 125 and 140.
 U.S. Highway 169 between mile markers 159 and 190.

LAT...LON 4573 9332 4494 9352 4510 9423 4575 9420
TIME...MOT...LOC 0029Z 277DEG 48KT 4578 9420 4511 9417

ETA
Special weather statement, May 28, 8:14 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT SUN MAY 28 2017

MNZ051>053-060>063-070-WIZ024-290215-
Anoka-Washington-Isanti-Dakota-Hennepin-Sherburne-Ramsey-Chisago-
Pierce-
814 PM CDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN...NORTHWESTERN
DAKOTA...CHISAGO...ANOKA...ISANTI...EASTERN SHERBURNE...WASHINGTON
AND RAMSEY COUNTIES...

At 813 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Zimmerman to near Chanhassen.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Minneapolis, St. Paul, River Falls, Cambridge, Bloomington, Brooklyn
Park, Plymouth, Eagan, Woodbury, Maple Grove, Coon Rapids and Eden
Prairie.

This includes the following highways...
 Interstate 35 between mile markers 130 and 157.

LAT...LON 4564 9289 4557 9287 4554 9272 4540 9265
      4529 9276 4511 9274 4507 9280 4494 9275
      4489 9278 4484 9252 4483 9352 4489 9352
      4490 9359 4522 9359 4524 9352 4530 9357
      4529 9358 4556 9358 4556 9351 4565 9351
TIME...MOT...LOC 0113Z 272DEG 51KT 4541 9355 4481 9353

ETA
Special weather statement, May 28, 8:42 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT SUN MAY 28 2017

MNZ063-069-070-290215-
Washington-Dakota-Scott-
842 PM CDT SUN MAY 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DAKOTA...NORTHEASTERN
SCOTT AND SOUTHERN WASHINGTON COUNTIES...

At 842 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Eagan to near Savage. Movement was east
at 55 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Shakopee,
Cottage Grove, Inver Grove Heights, Savage, Prior Lake, Hastings and
Rosemount.

LAT...LON 4473 9348 4479 9337 4479 9331 4481 9325
      4487 9320 4485 9277 4482 9277 4477 9281
      4474 9280 4453 9303
TIME...MOT...LOC 0142Z 286DEG 49KT 4481 9318 4472 9335

ETA
Special weather statement, May 28, 9:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
912 PM CDT SUN MAY 28 2017

MNZ063-WIZ023-290300-
Washington-St. Croix-
912 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND ST.
CROIX COUNTIES...

At 912 PM CDT, a strong thunderstorm was located over Bayport, or 13
miles northwest of River Falls, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
River Falls, Woodbury, Stillwater, Hugo, Hudson, New Richmond, Lake
Elmo, North Hudson, Bayport, Afton, Somerset and Baldwin.

This includes Interstate 94 in Wisconsin between mile markers 1 and
31.

LAT...LON 4485 9216 4487 9291 4515 9291 4514 9215
      4512 9213 4486 9214
TIME...MOT...LOC 0212Z 273DEG 33KT 4502 9277

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:29 PM CDTSpecial Weather StatementMPXBenton, Sherburne, Wright46 min
May 28, 8:14 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Ramsey, Washington61 min
May 28, 8:42 PM CDTSpecial Weather StatementMPXDakota33 min
May 28, 9:16 PM CDTSpecial Weather StatementMPXPierce44 min

Nearby

Special Weather Statements in Minnesota, 2017Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.